Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 17, NWS Goodland, KS

June 28, 1999Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 28, 1999, 12:37 AM MDT for Yuma County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1999, 12:37 AM MDT (06:37 UTC)
Expired
Jun 28, 1999, 1:25 AM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:10 AM MDTTornado F0Laird, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 10:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGLD 280638 RRA
TORGLD
COC125-280725-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO

* UNTIL 125 AM MDT

* AT 1236 AM MDT... GOODLAND DOPPLER RADAR INDICATED A TORNADO 28
  MILES NORTH OF WRAY OR 28 MILES NORTH OF LAIRD... MOVING SOUTHEAST
  AT 20 MPH.

* THE TORpNADO IS EXPECTED TO AFFECT...
  RURAL RESIDENTS AND MOTORISTS IN THE WARNED AREA

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

BULLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:30 PM MDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT SUN JUN 27 1999

PROBLEM IS WHERE TO PLACE TRACK OF ADVERTISED MCS.  TSRA ALREADY
INITIATING IN SOUTHEAST WYOMING...AND SOME DEVELOPMENT LIKELY OVER
NORTHEAST COLORADO.

HAVE USED ETA FOR THIS PACKAGE AS IT WAS THE ONLY MODEL CLOSE WITH
MOISTURE...ALTHOUGH NGM WAS CLOSE WITH LOCATION OF NEARBY VORTS.
LAST NIGHTS STRONGEST CONVECTION STAYED ALONG AND TO THE COOL SIDE
OF 13C ISOTHERM...SO WILL USE IT AGAIN TO PLACE TRACK OF MCS IN
CONJUNCTION WITH 700-300 MB THICKNESS PATTERN.  GENERALLY BELIEVE A
SIDNEY NEB TO COLBY KS TO RUSSELL KS TRACK FOR SOUTH EDGE OF STRONG
CONVECTION WILL BE THE BEST BET.

GIVEN LOCATION OF LAST NIGHTS HEAVIEST RAINS AND 3 HOUR FLASH FLOOD
GUIDANCE ALONG WITH THIS EXPECTED MCS TRACK...WILL TUNE THE FLASH
FLOOD WATCH TO ALONG AND EAST OF A MCCOOK NEB-OBERLIN KS-HILL CITY
ARC.

MONDAY IS SHAPING UP TO BE A MORE WIDESPREAD EVENT...BUT IT WILL BE
NEARLY IMPOSSIBLE TO PICK THE EXACT PLACE.  AT PRESENT...I LIKE THE
DEWPOINT GRADIENT IN EASTERN COLORADO WITH TERRAIN AND INTERSECTION
OF OLD OUTFLOWS FROM TONIGHTS MCS.  WILL CARRY 80 TO 85F FOR MAXES
BASED ON 850 MB TEMPS AND LESS THE 50 PERCENT SUNSHINE WITH UPSLOPE
FLOW.  MOST CONVECTION SHOULD AGAIN BE AFTER 00Z.

TUESDAY...ETA SAYS PERSISTENCE FOR POPS AND TEMPS FOR ALL BUT
SOUTHWEST CWFA.  THAT CORNER SHOULD GET AN INCREASE IN POPS DUE TO
COOLER 700 MB TEMPS OVER DRYLINE.

IN THE EXTENDED...WILL RUN WITH NCEP GUIDANCE SINCE IVE SPENT MOST
OF THE DAY COORDINATING TONIGHTS ACTIVITY WITH SHORT TERM FORECASTS.

.GLD...FLASH FLOOD WATCH THROUGH 7 AM CDT NORTHEAST OF A MCCOOK NEB-
       OBERLIN KS-HILL CITY KS ARC /KSZ003-004-016-NEZ081/.

ENTWISTLE

In the hours before

Special weather statement, Jun 27, 7:30 PM MDT, 5 hours 7 minutes before
NEZ079>081-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA
UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHWEST NEBRASKA. THIS WATCH INCLUDES...DUNDY...HITCHCOCK...
AND RED WILLOW COUNTIES.

SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO UNSTABLE
AIR IN SOUTHWEST NEBRASKA.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

SVEN
Special weather statement, Jun 27, 7:30 PM MDT, 5 hours 7 minutes before
NEZ079>081-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST NEBRASKA
UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHWEST NEBRASKA. THIS WATCH INCLUDES...DUNDY...HITCHCOCK...
AND RED WILLOW COUNTIES.

SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO UNSTABLE
AIR IN SOUTHWEST NEBRASKA.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

SVEN
Special weather statement, Jun 27, 10:45 PM MDT, 1 hour 52 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-281100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT SUN JUN 27 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS UNTIL 5
AM MDT (6 AM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS. THE COUNTIES INCLUDED IN THIS WATCH INCLUDE:

IN COLORADO...KIT CARSON AND YUMA.
IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.
IN KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...RAWLINS...
SHERIDAN...SHERMAN...AND THOMAS.

A DISTURBANCE WILL CONTINUE TO PUSH AHEAD OF A COLD FRONT IN
WYOMING. AS THIS DISTURBANCE CONTINUES ACROSS MOIST AND UNSTABLE
AIR...SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SVEN
Special weather statement, Jun 27, 10:45 PM MDT, 1 hour 52 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-281100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT SUN JUN 27 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
EASTERN COLORADO...SOUTHWEST NEBRASKA...AND NORTHWEST KANSAS UNTIL 5
AM MDT (6 AM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS. THE COUNTIES INCLUDED IN THIS WATCH INCLUDE:

IN COLORADO...KIT CARSON AND YUMA.
IN NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.
IN KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...RAWLINS...
SHERIDAN...SHERMAN...AND THOMAS.

A DISTURBANCE WILL CONTINUE TO PUSH AHEAD OF A COLD FRONT IN
WYOMING. AS THIS DISTURBANCE CONTINUES ACROSS MOIST AND UNSTABLE
AIR...SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SVEN
Special weather statement, Jun 27, 11:38 PM MDT, 59 minutes before
KSZ001-280605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1137 PM MDT (1237 AM CDT) SUN JUN 27 1999

THE LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST
OF ST FRANCIS THORUGH 20 MILES EAST OF SAINT FRANCIS CONTINUES TO
BUILD NEW STORMS RAPIDLY AND ARE MOVING EAST AT 40 MPH. THE GREATEST
THREAT FROM THESE STORMS ARE DAMAGING WINDS.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

SVEN/SKIPPER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:15 AM MDTSevere Thunderstorm WarningGLDYuma65 min
Jun 28, 2:22 AM MDTSevere Thunderstorm WarningGLDKit Carson63 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.